Heart Beat October 2012 Issue

Heart Beat: October 2012

Muscle pain can sometimes accompany statin therapy, and now a study suggests that the strongest statins carry the greatest risks of muscle side effects. In a study published Aug. 22 in the online issue of PLoS One, researchers found that rosuvastatin, the strongest statin, had the highest rates of reported problems. It was followed by atorvastatin, simvastatin, pravastatin and lovastatin. Researchers noted that the list essentially corresponds to the potency of each type of statin, suggesting that the strength of the statin is likely a key factor in determining the likelihood of muscle pain. Data for the study was taken from the FDA’s Adverse Event Reporting System (AERS), and nearly 148,000 AERS reports gathered between 2005 and 2011 were analyzed. Researchers said they hoped the study would help serve as a guide for physicians prescribing statins, in particular to patients who have previously had muscle-related problems with the cholesterol-lowering drugs. If you take statins and you also have muscle pain that is likely related to the statins, inform your doctor and see if another type or a lower dose might relieve your symptoms.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.